Lake Huron, 2016Marine Thunderstorm Winds in Lake Huron, June 6, 2016
June 6, 2016 · NWS DTX · 4 events in 4 counties and zones
Thunderstorms moving through Saginaw Bay and southern Lake Huron produced wind gusts up to 49 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moving through Saginaw Bay and southern Lake Huron produced wind gusts up to 49 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 6, 11:51 AM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 6, 11:51 AM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1251 PM EDT MON JUN 6 2016
.AVIATION...
Very well-mixed conditions will support westerly wind Gust
potential into the 25 knot range, perhaps briefly topping out
around 30 knots toward the north mid-late afternoon. Diurnal cu
will be very high-based. Showers and thunderstorms are developing
upstream and will continue to develop through today. The risk is
highest at kmbs and gradually diminishes southward toward kdtw.
Tempo TS conditions are therefore present at all sites for this
afternoon.
For DTW...Primary tstorm window is 20-22z. alThough possible
everywhere...the greatest risk will be in northern portions of the
airspace.
//DTW Threshold Probabilities...
* Medium confidence that tstorms will impact kdtw airspace after
19z.
&&
.PREV DISCUSSION...
Issued at 1202 PM EDT Mon Jun 6 2016
UPDATE...
Convective potential remains the primary concern for afternoon and
evening. The larger scale pattern is setting up for good support
with the strong circulation depicted in WV imagery set to move
from Wisconsin over lower Michigan during the mid afternoon. This
feature is both dynamically and thermodynamically significant as
it will bring in a strong wind field and cold core of air aloft.
Model depictions indicate 500 mb wind around 60 kts and 700-500 mb
lapse rates near 7.5 C/KM will be available to help with
potentially formidable convective organization. The primary
uncertainty will be with surface based/boundary layer instability.
Late morning surface analysis shows a pool of 55-60 dewpoint over
Indiana/Ohio being mixed well down into the 40s in model data as
boundary layer growth deepens to almost 700 mb/10 kft during mid
afternoon in forecast soundings at DTW. The latest RAP/HRRR
follows suit while building a respectable convective response of
generous scattered coverage mainly north of I-69 where low level
moisture is more robust but still marked by surface dewpoint
mainly in the upper 40s. Should this verify, then MLCAPE around
750 J/KG seems reasonable and still enough for thunderstorms with
severe potential while guarding against even better low level
moisture. Damaging wind remains the primary concern with the
additional aspect of negative buoyancy below high cloud bases but
upstream activity suggests large hail could also be in play as
colder air spreads in aloft.
PREV DISCUSSION...
Issued at 311 AM EDT Mon Jun 6 2016
DISCUSSION...
Two strong upper waves will track through lower Michigan over the
next couple of days...but lack of available low level moisture draws
into question the sensible response. The first wave which generated
thunderstorm activity over southern Manitoba yesterday evening is on
track to swing through the state during peak heating...with 500 mb
cold pool of -20 c sliding through northern lower Michigan...where
mid level lapse rate will be up around 7 C/km. Farther south over
southeast Michigan...instability is weaker...but 0-6 km bulk
shear is much higher...55 to 65 knots...as upper level jet axis
(100+ knots at 250 mb) works through. Surface capes
progged to reach 750-1200 J/kg (per NAM)...with 1000-850 mb capes
more in 500-700 J/kg range. Part of this is due to moisture push
from southern lake Michigan, which helps dew pts rise into
the 55 to 60 degree range...which seems to be overly aggressive.
With previously mentioned strong wind fields, and high DCAPE
values (1000 j/kg)/inverted V soundings, can't rule out wind gust to
60 mph if a sustained thunderstorm is able to materialize/overcome
the dry air with the modest cape values, although the cape is
concentrated in favorable region (10-15 KFT level). In any event,
with strength of the wave and optimal late day timing, scattered
showers with isolated thunderstorms seem like good bet, especially
north of I-69, closer to the mid level cold pool and possible
moisture boost from saginaw bay. Plenty of sunshine this morning
into early afternoon hours with favorable westerly flow suggests high
topping out around 80 degrees with 850 temps of 12 to 14 C (per nam).
Much colder air will then be filtering into the Great Lakes Region,
peaking out Tuesday night as next very strong upper wave descends
through lower Michigan. The very impressive cold pool of -28 c at
500 mb/-9 c at 700 mb is progged to track through lake Huron, with
850 mb temps falling at or below zero Wednesday morning, per latest
euro. These values are on the extreme end for June standards. Water
temperatures over southern lake Michigan/lake Huron have warmed
enough 50s/lower 60s (along nearshore waters) to support steep low
level lapse rates/lake enhanced activity.
Pronounced warming trend expected for the end of the work week
into the weekend, as amplified upper level ridge over the Rockies
builds into south central Canada, folding over into the
Great Lakes region on Friday, with 850 mb temps advertised to reach
20 c on Saturday, which could support 90 degrees. However, tight
thermal gradient in place, and it is possible the warm front
will not clear the CWA, with ridge rider/derecho type thunderstorm
complex possible with extreme instability (capes of 5000
j/kg per 00z gfs) over Western Great Lakes supporting more
conservative approach in temperatures. Even 00z euro indicating good
instability, MLCAPES around 2000 j/kg, but warm mid levels of 10 to
13 C could be a sufficient cap. stay tuned.
MARINE...
Strengthening westerly winds with the aid of daytime heating will
again result in gusty conditions across all nearshore waterways.
This will sustain advisory level conditions through the evening
period, before winds ease as mixing diminishes with the loss of
heating. There will be the potential for thunderstorms from mid
afternoon into the evening period, greatest potential across Saginaw
Bay into the southern Lake Huron basin. Colder air spilling into
the area Monday night and Tuesday will allow for higher sustained
winds across northern Lake Huron, likely reaching around 20 knots.
The higher waves generated Tuesday night and Wednesday should remain
well offshore with winds out of the northwest.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 8 PM EDT this evening FOR LHZ441>443.
Small Craft Advisory until 10 PM EDT this evening FOR LHZ421-422.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....JVC
UPDATE.......BT
DISCUSSION...SF
MARINE.......MR
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jun 6, 11:47 AM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1247 PM EDT MON JUN 6 2016
MIZ047>049-053>055-060>063-068>070-075-076-082-083-071700-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1247 PM EDT MON JUN 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE
PRIMARY THREAT WILL BE WIND GUSTS UP TO 60 MPH...MAINLY BETWEEN
2PM AND 6PM. ISOLATED MARGINALLY SEVERE HAIL UP TO 1 INCH IN
DIAMETER WILL POSE A SECONDARY THREAT. STORM MOTION WILL BE WEST
TO EAST AT 40 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS LATE FRIDAY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-071700-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1247 PM EDT MON JUN 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE
PRIMARY THREAT WILL BE WIND...MAINLY BETWEEN 2PM AND 6PM.
MARGINALLY SEVERE HAIL UP TO 1 INCH IN DIAMETER WILL POSE A
SECONDARY THREAT. STORM MOTION WILL BE WEST TO EAST AT 40 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS LATE FRIDAY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
JVC
In the hours before
Special weather statement, Jun 6, 12:41 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
141 PM EDT MON JUN 6 2016
MIZ047>049-053>055-060>062-061845-
SANILAC-TUSCOLA-HURON-BAY-GENESEE-SAGINAW-SHIAWASSEE-LAPEER-MIDLAND-
141 PM EDT MON JUN 6 2016
...STRONG THUNDERSTORMS DEVELOPING THROUGH EARLY AFTERNOON...
AT 138 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS LOCATED ALONG A
LINE EXTENDING FROM 11 MILES NORTH OF PORT AUSTIN TO LINWOOD TO OIL
CITY. MOVEMENT WAS EAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
FLINT...SAGINAW...MIDLAND...BAY CITY...OWOSSO...FENTON...LAPEER...FLUSHING...
GRAND BLANC...DAVISON...FRANKENMUTH...CARO...IMLAY CITY...DURAND...BAD AXE...
VASSAR...SANDUSKY...ALMONT...CLIO AND CROSWELL.
THESE STORMS MAY INTENSIFY WHILE DEVELOPING QUICKLY SOUTHWARD TOWARD
THE I-69 CORRIDOR...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS
AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4389 8263 4317 8250 4315 8300 4289 8306
4287 8369 4278 8369 4278 8436 4347 8437
4347 8461 4381 8460 4383 8417 4400 8405
4391 8404 4391 8401 4367 8391 4359 8368
4372 8352 4367 8332 4401 8319 4407 8286
TIME...MOT...LOC 1738Z 258DEG 36KT 4420 8304 4372 8397 4362 8455
BTSpecial weather statement, Jun 6, 1:44 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
244 PM EDT MON JUN 6 2016
MIZ053-054-061945-
TUSCOLA MI-SAGINAW MI-
244 PM EDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAGINAW AND TUSCOLA
COUNTIES UNTIL 345 PM EDT...
AT 244 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
FRANKENMUTH...MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
VASSAR AND MILLINGTON AROUND 300 PM EDT.
CARO AND MAYVILLE AROUND 315 PM EDT.
KINGSTON AROUND 330 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE EAST DAYTON...COLWOOD...
ELLINGTON...GILFORD...ARTHUR...FOSTORIA...COLLING...WATROUSVILLE...BAY PARK
AND RICHVILLE.
LAT...LON 4379 8343 4374 8347 4367 8346 4367 8312
4339 8310 4333 8311 4332 8335 4324 8335
4323 8346 4322 8346 4322 8387 4344 8387
4348 8370 4361 8371 4375 8351 4380 8347
TIME...MOT...LOC 1844Z 269DEG 36KT 4339 8377
JVCSpecial weather statement, Jun 6, 2:07 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
307 PM EDT MON JUN 6 2016
MIZ061-061945-
GENESEE MI-
307 PM EDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GENESEE COUNTY UNTIL 345
PM EDT...
AT 307 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MOUNT MORRIS...OR NEAR CLIO...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FLINT...FLUSHING...CLIO...MOUNT MORRIS...OTISVILLE...OTTER LAKE...BEECHER...
GENESEE AND THETFORD TOWNSHIP.
LAT...LON 4313 8393 4322 8368 4322 8346 4309 8346
4303 8393
TIME...MOT...LOC 1907Z 252DEG 28KT 4311 8374
JVCMarine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay
- When
- June 6, 2:20 PM EST
- Where
- Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.020, -83.540
Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi
- When
- June 6, 2:24 PM EST
- Where
- Port Austin to Harbor Beach Mi forecast zone, Harbor Beach
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.850, -82.640
Marine Thunderstorm Wind, Harbor Beach to Port Sanilac Mi
- When
- June 6, 2:24 PM EST
- Where
- Harbor Beach to Port Sanilac Mi forecast zone, 1.47 mi NNE of Harbor Beach
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.850, -82.640
Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi
- When
- June 6, 5:06 PM EST
- Where
- Port Sanilac to Port Huron Mi forecast zone, Fort Gratiot Wlon Station (Ftgm4)
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.010, -82.420
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Flash Flooding in Florida, June 6 to 7, 20163 deaths · 1 injured · $5,000 · 14 events
- Dust Storm in Idaho, June 6, 20161 death · 1 event
- Tropical Storm and Storm Surge in Florida, June 6 to 7, 2016$1.0 million · 18 events
- Hail and Damaging Winds in New Mexico, June 6, 2016$160,000 · 2 in hail · 6 events
- Damaging Winds in Pennsylvania, June 6, 2016$135,000 · 50 kt wind · 5 events
- Damaging Winds in Michigan, June 6, 2016$63,000 · 55 kt wind · 3 events
- Damaging Winds in Ohio, June 6, 2016$63,000 · 50 kt wind · 3 events
- Tornado and Tropical Storm in Florida, June 6 to 7, 2016EF1 · 14 events
- Damaging Wind in Kentucky, June 6, 2016$20,000 · 83 kt wind · 1 event
- Damaging Winds in Michigan, June 6, 2016$17,000 · 52 kt wind · 2 events
- Storm Surge and Flash Flooding in South Carolina, June 6, 20169 events
- Hail in Colorado, June 6, 20161.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643854, 643855, 643856, 643857.